Safe To Take Sudafed PE With Prozac?
In our latest question and answer, the pharmacist discusses whether or not it is safe to use Sufafed PE with Prozac.
Is it safe to take Phenylephrine HCI while I’m on Prozac (fluoxetine)?
Last updated Mar 03, 2022
- There are no known interactions between (Prozac) fluoxetine and Sudafed PE (phenylephrine).
Hi Tasha and thanks for writing to us.
Prozac (fluoxetine) was the first selective serotonin reuptake inhibitor approved for use over 30 years ago, so we have decades of research on the medication. It is one of the better-known psychiatric medications that we commonly use.
Sudafed PE Info
Sudafed PE (phenylephrine) is an over-the-counter sympathomimetic drug, or a stimulant drug that mimics the sympathetic nervous system. It is sold under several brand names, most notably Sudafed PE.
It is available as a nasal spray, syrup, and tablet. It helps to clear sinus congestion but at the same time, tends to increase heart rate and blood pressure. Since it is a stimulant, some people will experience a bit of jitteriness or trouble sleeping when they take the medication.
The good news is that there are no known dangerous drug interactions between these two medications, and assuming that you don’t have any cardiac issues, they should be safe to take together.
The only possible issue that I can imagine when taking both is difficulty sleeping. Some folks have trouble sleeping when just starting fluoxetine.
If you are taking the tablet or syrup version of the phenylephrine; it is a minor stimulant that can sometimes cause trouble sleeping.
If you are already having trouble sleeping while taking fluoxetine, this could make that a bit worse, but it could be avoided by taking the phenylephrine about 6 hours before bedtime so it’s mostly metabolized out of your system. I don’t think that this is a big concern, but just something to keep in mind.
I hope this helps and feel free to write us again in the future!
- Dr. Brian Staiger, PharmD
- 1809 views